Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS La Crosse, WI

August 4, 2014Jackson County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 4, 2014, 9:03 AM CDT for Jackson County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 9:03 AM CDT (14:03 UTC)
Expired
Aug 4, 2014, 9:30 AM CDT
In force
27 min
Issued by
NWS La Crosse, WI

County Jackson County, WI

The radar

The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WWUS83 KARX 041403
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CDT MON AUG 4 2014
 
WIZ029-034-041430-
CLARK-JACKSON-
903 AM CDT MON AUG 4 2014

...THUNDERSTORMS CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN CLARK AND 
NORTHERN JACKSON COUNTIES...

THROUGH 1030 AM...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO 
MOVE EAST AT 15 TO 20 MPH ACROSS SOUTHERN CLARK AND NORTHERN JACKSON 
COUNTIES. RAINFALL TOTALS THROUGH 9 AM RANGED FROM 1 TO 2 INCHES. 
THIS RAIN WILL FILL DITCHES AND CULVERTS. IN ADDITION...THERE MAY BE 
ISOLATED FLOODING ALONG FIVE MILE CREEK...CUNNINGHAM CREEK...AND 
JACK CREEK.

IF YOU COME ACROSS FLOODING...PLEASE REPORT IT TO EITHER THE JACKSON 
OR CLARK COUNTY SHERIFF DEPARTMENT...AND HAVE THEM PASS IT ALONG TO 
THE LA CROSSE NATIONAL WEATHER SERVICE.

LAT...LON 4443 9098 4459 9102 4460 9092 4467 9092
      4461 9032 4437 9031
TIME...MOT...LOC 1402Z 263DEG 18KT 4453 9070 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:10 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 4, 6:10 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
610 AM CDT MON AUG 4 2014

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 307 AM MON AUG 4 2014

RADAR SHOWING ISOLATED SHOWER/THUNDERSTORM ACTIVITY ACROSS THE AREA
IN RESPONSE TO A LINGERING FRONTAL BOUNDARY AND WEAK 850-700MB
ISENTROPIC LIFT AHEAD OF AN APPROACHING MID-LEVEL TROUGH PUSHING
SOUTHEAST ACROSS MN.

EXPECTING A GENERAL UPTICK IN SHOWER/THUNDERSTORM COVERAGE TODAY AS
THAT TROUGH SWINGS ACROSS THE AREA AND 0-3KM MLCAPE INCREASES INTO
THE 1000-1500J/KG RANGE BY LATE MORNING/EARLY AFTERNOON. 0-3KM BULK
SHEAR STILL ON THE LIGHT SIDE...GENERALLY 10-15KT SO NOT EXPECTING
ANY ORGANIZED SEVERE WEATHER. HOWEVER...WITH PRECIPITABLE WATER
VALUES HOVERING AROUND 1.5 INCHES AND SLOWER MOVEMENT OF PULSE-TYPE
THUNDERSTORMS...COULD BE SOME HEAVIER DOWNPOURS/RAINFALL RATES.
DESPITE CLOUDS/SCATTERED SHOWER AND THUNDERSTORM ACTIVITY...
EXPECTING TEMPERATURES TO TOP OFF IN THE UPPER 70S TO THE MIDDLE
80S.

LOOK FOR THE SHOWERS/STORMS TO SLOWLY DIMINISH TONIGHT AS THE TROUGH
MOVES SOUTHEAST OF THE AREA AND MID-LEVEL/SURFACE RIDGING BUILDS
IN. PLAN ON OVERNIGHT LOWS IN THE MIDDLE 50S TO THE LOWER 60S.

HIGH PRESSURE CENTERED OVER UPPER MICHIGAN ON TUESDAY WILL DRAW
DRIER AIR INTO THE REGION ON LIGHT NORTHEAST WINDS. LOOK FOR HIGHS
IN THE 75-80 DEGREE RANGE.

SHOWER AND THUNDERSTORM CHANCES MOVE BACK INTO AREA ALONG AND WEST
OF THE MISSISSIPPI RIVER TUESDAY NIGHT IN RESPONSE TO LIFT AHEAD OF
A MID-LEVEL TROUGH AND WEAK SURFACE LOW OVER THE PLAINS. IN
FACT...THE NAM/GFS PRODUCING A FAIRLY HEAVY WEST TO EAST BAND OF
RAIN ACROSS PORTIONS OF NORTHEAST IA IN RESPONSE TO STRONG 850-500MB
FRONTOGENESIS. WILL HAVE TO KEEP AN EYE ON THE EVOLUTION OF THIS AS
THE ECMWF STILL A BIT FARTHER SOUTH AND OUT OF THE AREA WITH THIS
FORCING.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 307 AM MON AUG 4 2014

SHOWER AND THUNDERSTORM CHANCES CONTINUE MAINLY ACROSS NORTHEAST IA
ONTO FAR SOUTHWEST WI WEDNESDAY AS THAT 850-500MB FRONTOGENESIS
SIGNAL PERSISTS.

MID-LEVEL/SURFACE RIDGE BUILDS OVER THE AREA WEDNESDAY NIGHT INTO
THURSDAY FOR A RETURN TO DRY AND SEASONABLY WARM CONDITIONS. LOOK
FOR HIGHS THURSDAY IN THE UPPER 70S/LOWER 80S.

FOR THE REMAINDER OF THE PERIOD /FRIDAY THROUGH SUNDAY/ MODELS ARE
TRENDING TOWARD MORE RIDGE BUILDING OVER THE REGION. THIS BEING
SAID...THE GFS STILL WANTS TO PRODUCE SCATTERED SHOWER/THUNDERSTORMS
ACROSS THE AREA SATURDAY AND SUNDAY WHILE THE ECMWF STAYS DRY.
MAINTAINED A SMALLER-END SHOWER/THUNDERSTORM CHANCE IN THIS TIME
FRAME. OTHERWISE...LOOKS LIKE TEMPERATURES WARM A DEGREE OR TWO EACH
DAY UNDER THE RIDGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 610 AM CDT MON AUG 4 2014

VALLEY FOG WILL BRING LIFR CONDITIONS TO KLSE THROUGH 13Z THIS
MORNING. A NEARLY STATIONARY FRONT OVER THE AREA WILL START TO
SLIDE SOUTH TODAY AND WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. PLAN ON SHOWERS AND STORMS MOVING INTO THE TAF
SITES LATE THIS MORNING INTO EARLY THIS AFTERNOON THEN PERSISTING
INTO THE LATE AFTERNOON HOURS. LOOK FOR MVFR CONDITIONS IN THE
SHOWERS AND STORMS WITH IFR CONDITIONS POSSIBLE. SHOWERS AND
STORMS WILL TAPER OFF TONIGHT AS WEAK HIGH PRESSURE BUILDS IN.
AREAS OF FOG COULD DEVELOP TONIGHT...ESPECIALLY ALONG THE RIVER
VALLEYS. IF KLSE RECEIVES RAINFALL TODAY THIS WOULD SET THE STAGE
FOR VALLEY FOG ONCE AGAIN LATE TONIGHT INTO TUESDAY MORNING. NAM
AND GFS FORECAST SOUNDINGS SUPPORT THIS. IN ADDITION...MESOSCALE
MODELS ARE ALSO SUGGESTING FOG DEVELOPMENT TONIGHT. HAVE INCLUDED
3SM BR WITH A BKN 300 FT CEILING AT KLSE STARTING AT 10Z.
VISIBILITIES AND CEILINGS COULD GO EVEN LOWER IF RAINFALL OCCURS
AT KLSE TODAY SO WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...WETENKAMP
Hazardous weather outlook, Aug 4, 4:39 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
439 AM CDT MON AUG 4 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
439 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE SEEN ACROSS ACROSS THE AREA
TODAY INTO TONIGHT. HEAVY DOWNPOURS WITH SOME LOCALIZED PONDING
OF WATER WILL BE THE MAIN HAZARD WITH THESE STORMS AS WELL AS SOME
SMALL HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MAINLY
ACROSS NORTHEAST IOWA INTO FAR SOUTHERN WISCONSIN. HEAVY RAINFALL
COULD RESULT FROM THESE STORMS.

THUNDERSTORM CHANCES WILL BE SEEN THURSDAY NIGHT AND AGAIN
SATURDAY INTO SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ANY
RAINFALL OR HAIL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Aug 4, 3:40 AM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CDT MON AUG 4 2014

WIZ029-040915-
CLARK-
340 AM CDT MON AUG 4 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK COUNTY...

AT 338 AM CDT...A STRONG THUNDERSTORM WAS NEAR HUMBIRD...OR 11 MILES
WEST OF NEILLSVILLE...MOVING EAST AT 5 MPH.

HEAVY RAINFALL AND PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...HIGHWAY 10 AND 12...WILDCAT MOUND...SNYDER LAKE...HIGHWAY 10
AND BALD PEAK ROAD AND THE HIGHGROUND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4443 9068 4449 9080 4451 9080 4451 9084
      4456 9092 4462 9092 4465 9090 4464 9058
TIME...MOT...LOC 0838Z 283DEG 6KT 4458 9082

WETENKAMP
Special weather statement, Aug 4, 4:05 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 AM CDT MON AUG 4 2014

WIZ029-034-040930-
CLARK-JACKSON-
405 AM CDT MON AUG 4 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLARK AND
NORTHWESTERN JACKSON COUNTIES...

AT 401 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF NEILLSVILLE TO 6 MILES SOUTH OF
HUMBIRD...AND MOVING EAST AT 20 MPH.

THESE STORMS ARE PRODUCING HEAVY DOWNPOURS WHICH COULD LEAD TO
PONDING OF WATER AND POSSIBLY LOCALIZED FLOODING.

THESE STORMS WILL BE NEAR...
  NEILLSVILLE AROUND 415 AM CDT.
  HATFIELD AROUND 425 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ALMA CENTER...
HIGHWAY 95 AND 73...SIDNEY AND HIGHWAY 10 AND 12.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4434 9059 4444 9102 4468 9088 4463 9049
TIME...MOT...LOC 0901Z 280DEG 19KT 4461 9071 4444 9090

WETENKAMP
Special weather statement, Aug 4, 9:03 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 AM CDT MON AUG 4 2014

WIZ029-034-041430-
CLARK-JACKSON-
903 AM CDT MON AUG 4 2014

...THUNDERSTORMS CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN CLARK AND
NORTHERN JACKSON COUNTIES...

THROUGH 1030 AM...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO
MOVE EAST AT 15 TO 20 MPH ACROSS SOUTHERN CLARK AND NORTHERN JACKSON
COUNTIES. RAINFALL TOTALS THROUGH 9 AM RANGED FROM 1 TO 2 INCHES.
THIS RAIN WILL FILL DITCHES AND CULVERTS. IN ADDITION...THERE MAY BE
ISOLATED FLOODING ALONG FIVE MILE CREEK...CUNNINGHAM CREEK...AND
JACK CREEK.

IF YOU COME ACROSS FLOODING...PLEASE REPORT IT TO EITHER THE JACKSON
OR CLARK COUNTY SHERIFF DEPARTMENT...AND HAVE THEM PASS IT ALONG TO
THE LA CROSSE NATIONAL WEATHER SERVICE.

LAT...LON 4443 9098 4459 9102 4460 9092 4467 9092
      4461 9032 4437 9031
TIME...MOT...LOC 1402Z 263DEG 18KT 4453 9070

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:26 PM CDTSpecial Weather StatementARXClark34 min
Aug 4, 3:40 AM CDTSpecial Weather StatementARXJackson35 min
Aug 4, 4:05 AM CDTSpecial Weather StatementARXJackson25 min
Aug 4, 1:51 PM CDTFlash Flood WarningARXLa Crosse3 hr
Aug 4, 6:37 PM CDTSpecial Weather StatementARXTaylor53 min
Aug 3, 9:43 PM CDTSpecial Weather StatementARXWabasha32 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.